The effect of foreclosure laws on securitization: Evidence from U.S. states
Kristoffer Milonas
Journal of Financial Stability, 2017, vol. 33, issue C, 1-22
Abstract:
A mortgage that defaults is more likely to enter foreclosure rather than renegotiation if it has been securitized in the private non-agency market, according to previous research. We study whether this foreclosure-propensity affects lenders’ securitization decision ex-ante. Due to the higher foreclosure probability, the value of a mortgage should be more sensitive to foreclosure costs if it is securitized. Comparing loans made in the same metropolitan area but under different foreclosure laws, we find that lenders are less likely to securitize mortgages in states with higher foreclosure costs, as measured by laws requiring judicial foreclosure. Two additional results are consistent with the proposed channel. First, the effect increases for loans with higher expected default rates and disappears for mortgage-like loans not subject to these laws. Second, the effect of judicial requirements increases for loans with higher expected default rates, consistent with differences in loss given default driving the results. Borrowers in states without judicial requirements also get riskier loans.
Keywords: Foreclosures; Renegotiation; Loan modification; Securitization (search for similar items in EconPapers)
JEL-codes: G01 G21 K11 R31 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308917300220
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:33:y:2017:i:c:p:1-22
DOI: 10.1016/j.jfs.2017.10.007
Access Statistics for this article
Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman
More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().